Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Amarillo, TX

April 2, 1997Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 1997, 7:18 PM CST for Gray County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1997, 7:18 PM CST (01:18 UTC)
Expired
Apr 2, 1997, 8:15 PM CST
In force
57 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Gray County, TX

What was reported inside it

TimeReportWhereRemark
Apr 2, 7:35 PM CSTHail 1Alanreed, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 030122 RRA
SVRAMA
TXC179-030215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CST WED APR 2 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CST
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHERN GRAY COUNTY
 
AT 7:15 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM DRIFTING SLOWLY EAST AT 5 MPH...5 MILES WEST OF
MCLEAN. ONE INCH HAIL HAS OCCURRED IN THIS STORM ALONG WITH VERY HEAVY
RAIN.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:40 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 3:40 PM CST, 3 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CST WED APR 2 1997

CDFNT HAS MOVD THRU WRN 2/3 OF AREA.  MTD H5 SWLY FLOW WL CONT...AND
AS H5 GRADIENT TIGHTENS...CONTD SEWD MOVMT OF CDFNT EXPCD.  AMS VERY
UNSTABLE AND WITH MSTR FLUX CNVGNC AHD OF FNT ANTICPATE CNVTN  OVR
SERN ZNS.  WL FCST CATEGORICAL OR LIKELY POPS 1ST PD...WITH SOME SVR
...AND HVY RAIN PSBL.  POSN OF FNT WL BE SOMEWHERE SW-NE ACRS AREA
ON THU...SO HAVE HIR POPS THRU A DIAGONAL CORRIDOR.  H8-H7 MOIST SLY
FLOW TO CONT THRU THU AND THU NGT...SO POPS INCLUDED IN LATER PDS AS
WELL.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Local storm report, Apr 2, 6:41 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST WED APR 2 1997

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHENSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHENSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    7 N PAMPA                 TX   NICKEL SIZE HAIL OCCURRED
04/02/97   HEMPHILL                       AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTH
                                          OF COUNTY LINE

WYNNE
Local storm report, Apr 2, 6:42 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST WED APR 2 1997

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHENSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHENSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    7 N PAMPA                 TX   NICKEL SIZE HAIL OCCURRED
04/02/97   HEMPHILL                       AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTzH
                                          OF COUNTY LINE

WYNNE
Local storm report, Apr 2, 6:52 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST WED APR 2 1997

...CORRECTION FOR COUNTY IN 3RD EVENT...

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHINSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHINSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    PAMPA                     TX   NICKEL SIZE HAIL OCCURRED
04/02/97   GRAY                           AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTH
                                          OF COUNTY LINE

WYNNE
Local storm report, Apr 2, 6:58 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST WED APR 2 1997

...CORRECTION FOR COUNTY IN 3RD EVENT...

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

2:22 PM    BORGER                    TX   NICKEL SIZE HAIL
04/02/97   HUTCHINSON                     COVERING ROADS IN TOWN
                                          REPORTED BY EOC

2:45 PM    5 SE BORGER               TX   0.75 INCH HAIL
04/02/97   HUTCHINSON                     HAIL COVERED HIGHWAY 1059
                                          FOR 2 MILES

3:17 PM    PAMPA                     TX   NICKEL SIZE HAIL OCCURRED
04/02/97   GRAY                           AT FM 282 AND HIGHWAY 70
                                          REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:17 PM    5 W MIAMI                 TX   1.25 INCH HAIL
04/02/97   ROBERTS                        REPORTED BY ROBERTS COUNTY
                                          SHERIFFS OFFICE

3:45 PM    4 W MIAMI                 TX   0.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 1 INCH DEEP REPORTED
                                          BY ARES SPOTTER

3:54 PM    4 E AMARILLO              TX   0.75 INCH HAIL
04/02/97   POTTER                         NEAR THE WASHBURN EXIT US
                                          287 AND I-40 REPORTED BY
                                          KFDA

4:05 PM    2 E MIAMI                 TX   1.75 INCH HAIL
04/02/97   ROBERTS                        HAIL 3 TO 5 INCHES DEEP ON
                                          HIGHWAY 60 REPORTED BY
                                          SHERIFFS OFFICE

4:25 PM    2 S CANADIAN              TX   0.75 INCH HAIL
04/02/97   HEMPHILL                       AT INTERSECTION OF
                                          HIGHWAYS 60 & 83 REPORTED
                                          BY SHERIFFS OFFICE

6:16 PM    2 S ALANREED              TX   GOLFBALL SIZE HAIL
04/02/97   GRAY                           REPORTED BY GRAY CO
                                          SHERIFFS OFFICE

6:16 PM    ALANREED                  TX   DIME SIZE HAIL REPORTED
04/02/97   DONLEY                         BY GRAY COUNTY SHERIFFS
                                          OFFICE

6:16 PM    2 S HEREFORD              TX   DIME SIZE HAIL COVERING
04H/02/97   DEAF SMITH                     HIGHWAY 385 1/2 MILE NORTH
                                          OF COUNTY LINE

WYNNE
Special weather statement, Apr 2, 7:05 PM CST, 13 minutes before
OKZ003-TXZ001>020-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CST WED APR 02 1997

SEVERE THUNDERSTORM WATCH NUMBER 129 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN THE OKLAHOMA PANHANDLE...BEAVER...IN THE
TEXAS PANHANDLE...DALLAM...HARTLEY...SHERMAN...HANSFORD...OCHILTREE
...AND LIPSCOMB. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS
AREA.

SEVERE THUNDERSTORM WATCH NUMBER 129 REMAINS IN EFFECT UNTIL 9 PM
FOR THE REMAINDER OF THE TEXAS PANHANDLE.

STAY TUNED TO YOUR RADIO...TELEVISION...NOAA WEATHER RADIO...OR
LOCAL CABLE TELEVISION OUTLET FOR LATER INFORMATION FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

ANDRADE
Special weather statement, Apr 2, 7:07 PM CST, 11 minutes before
OKZ003-TXZ001>020-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CST WED APR 02 1997

SEVERE THUNDERSTORM WATCH NUMBER 129 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN THE OKLAHOMA PANHANDLE...BEAVER...IN THE
TEXAS PANHANDLE...DALLAM...HARTLEY...SHERMAN...HANSFORD...OCHILTREE
...AND LIPSCOMB. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS
AREA.

SEVERE THUNDERSTORM WATCH NUMBER 129 REMAINS IN EFFECT UNTIL 9 PM
FOR THE REMAINDER OF THE TEXAS PANHANDLE.

STAY TUNED TO YOUR RADIO...TELEVISION...NOAA WEATHER RADIO...OR
LOCAL CABLE TELEVISION OUTLET FOR LATER INFORMATION FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:11 PM CSTSevere Thunderstorm WarningAMADeaf Smith64 min
Apr 2, 7:21 PM CSTFlash Flood WarningAMAGray3 hr
Apr 2, 7:45 PM CSTSevere Thunderstorm WarningAMACollingsworth65 min
Apr 2, 8:05 PM CSTFlash Flood WarningAMACollingsworth, Donley4 hr
Apr 2, 8:50 PM CSTSevere Thunderstorm WarningAMACollingsworth65 min
Apr 2, 8:52 PM CSTSevere Thunderstorm WarningAMAWheeler63 min
Apr 2, 9:03 PM CSTSevere Thunderstorm WarningAMADonley62 min
Apr 2, 9:11 PM CSTFlash Flood WarningAMADonley3 hr
Apr 2, 9:30 PM CSTFlash Flood WarningAMAWheeler3 hr
Apr 2, 9:30 PM CSTFlash Flood WarningAMAWheeler4 hr
Apr 2, 10:15 PM CSTFlash Flood WarningAMACollingsworth, Donley, Gray, Wheeler6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.